Can XRT cause a “bump” in PSA?
Dear OncoLink "Ask The Experts,"
My husband has had prostate cancer for 11 years, and it recently metastasized to 2 vertebrae and one spot on his hip bone. He is almost finished with radiation and his pain is gone. His PSA level has jumped from 28 before radiation to 60 almost 2 weeks into radiation. Is this due to dead cancer cells going through his system?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
Bumps in PSA (from infections, from dying prostate cancer cells, etc.) CAN occur during prostate radiation therapy. These bumps are usually 4 to 6 ng/ml, but are not typically as high as this (about 30 ng/ml). This could suggest that the cancer is entering a more biologically aggressive mode. It can also be seen with prostate trauma, inflammation, or infection. If one of these conditions is the cause, you would expect the patient to have significant symptoms, such as pain or difficulty with urination. Given the unexplained nature of the sudden PSA rise described above, further imaging and workup by the patient’s oncologist is likely indicated.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania